12 year old boy developed dry cough 4 weeks ago. Cough is every 3-5 seconds. Cough stops at bed time. Doctors have treated with antibiotics followed by steroids (80 mg. prednisone on a five day taper down.) Impressive drug list but nothing changes. X-ray (chest) negative. CT scan negative. Throat CT scan with contrast negative. Blood work negative. Swab for whooping cough negative. Have discontinued all meds except Tussinex but it doesn't seem to do anything. Everone is baffled.
CLUE: when child lays on his back and raises legs and arms straight up toward ceiling, cough ceases. When any appendage is lowered, cough returns.
A cough that stops when you go to sleep is usually not associated with postnasal drainage. That eliminates the sinuses and nose as probable causes. Also a problem in the lungs would not be associated with a cough that stops when you go to sleep. That eliminates asthma and other lung problems. Although difficult to diagnose, the most likely cause is emotional and not physical. This is a very difficult thing to predict without ever examining a child. However, having a cough that stops during sleep and the large array of negative tests all point to this as a possibility. You might want to talk about this with your son
This sounds exactly like my son. It is good to know we are not alone. We have been to 2 ENT, had 1 bronchscope, ER 3 times admitted the last time, seen a pulmonoligst with a second opinion tommorrow, allergist, pediatrician. I don't know who else we should see. What type of doctor would you recommend if this is all emotional related? All chest Xrays have been clear. The bronchoscope showed nothing but severe redness due to the irritation from the constant coughing. My son does cough in his sleep occasionally but usually does not have to get up with the cough. He is 11 years old. Was diagnosed with croup 6 weeks ago. That cleared up but 2 weeks later started coughing and cannot quite since. He does have asthma but his chest has sounded clear every time I have taken him to a doctor or ER I have been given him the Xopenex .63 because he cries his chest hurts and his peak flow readings are extremely low- next to the red zone. Even after multiple rounds of Xopenex the peak flow readings do not increase. If this is all pyschological why are the peak flow readings staying low all the time?
Thank you so much for any advice.
mom needing help
I am baffled as well. My granddaughter has had a persistent cough since a trip to Connecticut in early May. Visits to the doctor reveals lungs are clear. The cough seems to be getting slightly worse and sounds horrid. Any suggestions and recommendations of meds would be much appreciated.
My 11 year old son developed a cough just after being diagnosed with bronchitis and a sinus infection. The cough would be so severe at times he would throw up. It would usually get worse throughout the day and be the worst from 5 to 9 pm. Once he would drift off to sleep, the coughing would cease until morning. He has had prednisone, coedine cough syrup, broncosaline inhaled, he is already on pulmicort inhaled. We have tried the pearls, and he now is on clonodine at night and respirdol in the morning. We have not observed any significant change due to any of the medicines. Some nights we can only get him to sleep by putting him in the bathroom and turning on the shower to steam it up. He does real well in the hot tub too, but the cough starts as soon as he gets out. we had a endoscopy and allery and IGE testing, chest xray, and everythning is ok. He has a dry cough only, and is always tired from it. He did better (no steam bathroom at night) for about 10 days, but it seems the cough frequency is increasing again everyday. We are a little over two months into this. We have seen the ENT, pediatrician, and are now under the care of a pediatric pulmonary specialist (who is unsure of cause) HELP!!!
The second pulmonologist we saw was right on. He did a blood test for atypical mycoplasma pneumonia. Came back one week later, his blood levels were twice the normal level not only for one infection but two. Just finished 4 weeks of Biaxin. Also he believed stomach acid/reflux had something to do with it also. (even though he has been on prevacid for the past 2 months) We had a swallow study/upper GI done which showed a definite reflux. In the meantime, we had also taken him to a neurologist and physicitrist, who both said the cough could be a tic since it has been 3 months now. They also said it is very common for children to have any type of repiratory infections expecially severe can become a habit for them inwhich it is just hard for them to quit. The pulmonologist also had said this from the beginning also. The pulmnolist also had given my son the Combivent inhaler which is suppose to calm the nerves around the lungs but I don't think it really helped. The neurologist gave my son the clonidine for tics and prozac for anxiety. I am not really sure which one helped or if it was just a combination of the antibiotic(Biaxin) and the clondine. He has started back to school now after missing 8 weeks. He has some cough still throughout the day,more in the evening, but atleast it is controllable. The clondine you need to figure out the dosage before it can help, but I think it helps. Later I plan to take my son off of it. Maybe this summer, this has been a horrible ordeal which started early September and is just now becoming controllable. The pulmonologist says he can have a some type of a cough for 10-11 months due to the mycoplasma pneuomonia.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.